[Skip to Content]
[Skip to Content Landing]
Article
August 1986

Accelerated Cytomegalovirus Retinitis Secondary to Immunosuppressive Therapy

Author Affiliations

Columbia, Mo

Arch Ophthalmol. 1986;104(8):1117-1124. doi:10.1001/archopht.1986.01050200023017
Abstract

To the Editor.  — Cytomegalovirus (CMV) retinitis is a manifestation of systemic CMV infection seen primarily in immunocompromised patients. Most of these patients are receiving immunosuppressive drugs for organ transplants or malignant neoplasms or because they have acquired immunodeficiency syndrome (AIDS).The natural history of CMV retinitis has been reported to progress over a period of weeks to months.1 We herein report a case of CMV retinitis that rapidly progressed in the right eye over three days.

Report of a Case.  —A 66-year-old man with a 16-year history of rheumatoid arthritis was admitted with a necrotic ulcer on the left lower extremity, arthralgia, and fever of one-week duration. The patient had been receiving azathioprine, 150 mg/d orally for 15 months before admission. Physical examination disclosed an oral temperature of38.3°C. A 5 × 25-mm necrotic ulcer with surrounding erythema on the left lateral malleolus was present. Marked synovitis of the

First Page Preview View Large
First page PDF preview
First page PDF preview
×